Economics at your fingertips  

Bayesian criterion‐based variable selection

Arnab Kumar Maity, Sanjib Basu and Santu Ghosh

Journal of the Royal Statistical Society Series C, 2021, vol. 70, issue 4, 835-857

Abstract: Bayesian approaches for criterion based selection include the marginal likelihood based highest posterior model (HPM) and the deviance information criterion (DIC). The DIC is popular in practice as it can often be estimated from sampling‐based methods with relative ease and DIC is readily available in various Bayesian software. We find that sensitivity of DIC‐based selection can be high, in the range of 90–100%. However, correct selection by DIC can be in the range of 0–2%. These performances persist consistently with increase in sample size. We establish that both marginal likelihood and DIC asymptotically disfavour under‐fitted models, explaining the high sensitivities of both criteria. However, mis‐selection probability of DIC remains bounded below by a positive constant in linear models with g‐priors whereas mis‐selection probability by marginal likelihood converges to 0 under certain conditions. A consequence of our results is that not only the DIC cannot asymptotically differentiate between the data‐generating and an over‐fitted model, but, in fact, it cannot asymptotically differentiate between two over‐fitted models as well. We illustrate these results in multiple simulation studies and in a biomarker selection problem on cancer cachexia of non‐small cell lung cancer patients. We further study the performances of HPM and DIC in generalized linear model as practitioners often choose to use DIC that is readily available in software in such non‐conjugate settings.

Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
http://ordering.onli ... 1111/(ISSN)1467-9876

Access Statistics for this article

Journal of the Royal Statistical Society Series C is currently edited by R. Chandler and P. W. F. Smith

More articles in Journal of the Royal Statistical Society Series C from Royal Statistical Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

Page updated 2022-02-19
Handle: RePEc:bla:jorssc:v:70:y:2021:i:4:p:835-857